Hail, Jackson
- When
- June 19, 7:15 PM EST to 7:30 PM EST
- Where
- Jackson County, Mc Kee to 1.3 mi ESE of Tyner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.430, -84.000
Citizens observed hail up to the size of quarters from McKee to Tyner.
Isolated to scattered thunderstorms developed this afternoon and evening in the vicinity of a slow-moving upper level low pressure system. Several storms briefly became strong, with one producing large hail across portions of Jackson County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated to scattered thunderstorms developed this afternoon and evening in the vicinity of a slow-moving upper level low pressure system. Several storms briefly became strong, with one producing large hail across portions of Jackson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 19, 7:00 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 800 PM EDT Fri Jun 19 2020 .UPDATE... Issued at 745 PM EDT FRI JUN 19 2020 23z sfc analysis shows relative low pressure across the area just to the southwest of a slowly departing closed upper low. The latter's presence was enough to encourage some additional scattered showers and thunderstorms to develop late this afternoon and these continue, though a slow weakening trend is noted. This should be the case through the rest of the evening with a minimum of convection overnight but expect the development of fog - potentially dense after midnight. Otherwise, temperatures vary with the rain - generally in the low 70s following any storms and still in the low 80s for places missed. Winds outside of the storms have been mainly light from the west while dewpoints are mostly in the low to mid 60s. Have updated the forecast through the night to incorporate the above thoughts and also add in the current T/Td obs and trends to those grids. These updates have been sent to the NDFD and web servers. Look for an updated HWO and set of zones once the storms fade out in an hour or so. && .SHORT TERM...(This evening through Saturday night) Issued at 405 PM EDT FRI JUN 19 2020 Isolated showers have been seen across the region this afternoon during the peak heating time period. A mid level ridge axis will push into the region tonight ending the shower threat. Light winds and clearing skies should provide a decent night of river valley fog. The ridge axis will center itself over the area on Saturday, but should be sufficient heating again by the afternoon to provide for a few sporadic showers across the area. Thus, will go with a few hours of a 15 pop in the afternoon. Should see temperatures dip back into the 60s for Saturday night with another night of river valley fog. .LONG TERM...(Sunday through Friday) Issued at 301 PM EDT FRI JUN 19 2020 The extended period looks to be quite active, as a series of weather systems move across the region. We will see daily and nightly chance for showers and storms, with the afternoon and early evening hours most favorable for thunder. Temperatures will start off above normal, with highs in the upper 80s Sunday and Monday. A steady cooling trend will take place from Tuesday onward, as cloud cover and precipitation become more widespread, and an area of low pressure and its surface cold front push through the area toward the middle of the week. We may see highs only make it into the upper 70s and lower 80s Wednesday and Thursday. Nightly lows should average out in the 60s, with the warmest nights seeing min values in the upper 60s and the coolest nights in the lower 60s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 800 PM EDT FRI JUN 19 2020 Light winds will continue for the TAF forecast period. Generally VFR conditions are expected through most of that time, as well, aside from some stray storms around for the next hour or so. Also, look for areas of fog to develop in the river valleys tonight and likely affect most of the TAF sites for a time between 06 and 12z mainly just in the MVFR range. Storm chances on Saturday are too low to include in the aviation forecast at this time. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...KAS LONG TERM...AR AVIATION...KAS/GREIF
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 505 PM EDT Fri Jun 19 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-210015- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 505 PM EDT Fri Jun 19 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this afternoon and tonight. Thunderstorms will be possible late this afternoon and early this evening, mainly in the Cumberland Valley. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible at times from Sunday through Thursday, especially during the afternoon and early evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. KAS/GREIF
Special Weather Statement National Weather Service JACKSON KY 527 PM EDT Fri Jun 19 2020 KYZ079-083-084-192200- McCreary-Wayne-Pulaski- 527 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE... SOUTHEASTERN PULASKI AND NORTHEASTERN MCCREARY COUNTIES... At 527 PM EDT, a strong thunderstorm was located over Tateville, or 7 miles southeast of Somerset, moving south at 15 mph. Winds in excess of 30 mph and nickel size hail are possible with this storm. Locations impacted include... Somerset, Burnside, Greenwood, Sloans Valley, Parkers Lake, Alpine, Grade, Bronston, Ruth, Elihu, Quinton, Delta, Tateville, Somerset Pulaski Airport, Kidder, General Burnside S.P., Denney and Ferguson. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3707 8469 3710 8447 3686 8435 3681 8468 TIME...MOT...LOC 2127Z 347DEG 12KT 3699 8455 JMW
Special Weather Statement
National Weather Service JACKSON KY
558 PM EDT Fri Jun 19 2020
KYZ079-083-192230-
Wayne-Pulaski-
558 PM EDT Fri Jun 19 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WAYNE AND
SOUTHWESTERN PULASKI COUNTIES...
At 558 PM EDT, strong thunderstorms were clustered over General
Burnside S.P., or 7 miles south of Somerset, moving southwest at 5
mph.
Winds in excess of 30 mph and penny size hail are possible with this
storm.
Locations impacted include...
Somerset, Burnside, Sloans Valley, Alpine, Bronston, Ruth, Elihu,
Quinton, Delta, Frazer, Tateville, Somerset Pulaski Airport, Kidder,
General Burnside S.P., Trimble and Ferguson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3680 8464 3701 8479 3716 8455 3698 8443
3689 8453 3686 8459 3685 8459
TIME...MOT...LOC 2158Z 036DEG 6KT 3698 8460
JMWSpecial Weather Statement National Weather Service JACKSON KY 715 PM EDT Fri Jun 19 2020 KYZ058-059-108-111-192345- Lee-Estill-Wolfe-Powell- 715 PM EDT Fri Jun 19 2020 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN POWELL...SOUTHEASTERN ESTILL...NORTHWESTERN LEE AND WEST CENTRAL WOLFE COUNTIES... At 715 PM EDT, a strong thunderstorm was located over Stanton, moving south at 10 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Stanton, Pilot, Torrent, Bowen, Leeco, Slade, Shade, Patsey, Cobhill, Rosslyn, Standing Rock, Knowlton, Rogers Chapel, Pitts, Fitchburg, Texola, Fixer, Lombard, Furnace and See. If outdoors, consider seeking shelter inside a building. LAT...LON 3785 8391 3789 8381 3771 8362 3761 8388 TIME...MOT...LOC 2315Z 338DEG 10KT 3784 8385 JMW
Special Weather Statement
National Weather Service JACKSON KY
732 PM EDT Fri Jun 19 2020
KYZ112-115-117-200000-
Breathitt-Perry-Leslie-
732 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LESLIE...NORTHWESTERN
PERRY AND SOUTHWESTERN BREATHITT COUNTIES...
At 732 PM EDT, a strong thunderstorm was located over Beech, or 12
miles south of Jackson, moving southeast at 20 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Hazard, Hyden, Buckhorn, Altro, Bush Branch, Dryhill, Lamont,
Copland, Shoal, Kaliopi, Wolf Coal, Confluence, Beech, Dalesburg,
Mosley Bend, Chavies, Canoe, Thousandsticks, Buckhorn Lake S.P. and
Avawam.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3709 8345 3735 8354 3736 8354 3737 8355
3740 8355 3749 8338 3724 8313
TIME...MOT...LOC 2332Z 326DEG 18KT 3739 8342
JMWSpecial Weather Statement
National Weather Service JACKSON KY
740 PM EDT Fri Jun 19 2020
KYZ088-200015-
Harlan-
740 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARLAN COUNTY...
At 740 PM EDT, a strong thunderstorm was located over Black Mountain,
or 8 miles east of Harlan, moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Evarts, Black Mountain, Kenvir, Darkmont, Dizney, Ages, Verda,
Cranks, Crummies, Kildav and Short Town.
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3673 8323 3686 8325 3688 8317 3685 8307
3683 8310 3680 8310 3678 8313 3675 8313
TIME...MOT...LOC 2340Z 324DEG 7KT 3683 8316
JMWSpecial Weather Statement
National Weather Service JACKSON KY
808 PM EDT Fri Jun 19 2020
KYZ069-200045-
Jackson-
808 PM EDT Fri Jun 19 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JACKSON COUNTY...
At 808 PM EDT, a strong thunderstorm was located over Waneta, or over
McKee, moving southeast at 10 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
McKee, Turkey Foot, Olin, Shop Branch, Annville, Waneta, Privett,
Bradshaw, Mildred, Hurley, Settle Store, Deese, Green Hill, New Zion,
Moores Creek, Collingsworth, Foxtown, Cornelius, Gray Hawk and Lakes.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3746 8410 3753 8401 3749 8388 3748 8389
3743 8384 3726 8399
TIME...MOT...LOC 0008Z 301DEG 10KT 3746 8401
JMWThe Jackson,KY radar (KJKL), 63 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
1 hail. Local standard time, as filed.
Citizens observed hail up to the size of quarters from McKee to Tyner.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887823.